Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Detroit, MI

May 10, 2003Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 10, 2003, 5:56 AM EDT for Shiawassee County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 5:56 AM EDT (09:56 UTC)
Expired
May 10, 2003, 6:45 AM EDT
In force
49 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Shiawassee County, MI

The radar

The Detroit radar (KDTX), 56 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 100956
SVRDTX
MIC155-101045-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
556 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 645 AM EDT

* AT 556 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BANCROFT...OR 11 MILES
  SOUTH OF OWOSSO...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM
  HAS THE POTENTIAL OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON AT 605 AM EDT
  DURAND AT 610 AM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4294 8421 4281 8417 4282 8396 4295 8395

$$

OKEEFE WAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:20 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 10, 4:20 AM EDT, 1 hour 36 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
420 AM EDT SAT MAY 10 2003

00Z RAOBS/WATER VAPOR LOOP SHOW UPPER LOWS OVER NORTHERN MINNESOTA
AND WESTERN COLORADO...WITH A SERIES OF SHORTWAVES IN SOUTHWESTERLY
FLOW FROM THE SOUTHERN PLAINS TO THE GREAT LAKES. SURFACE ANALYSIS
SHOWS LOW NEAR THE MINNESOTA ARROWHEAD WITH WARM FRONT INTO SOUTHERN
LOWER MICHIGAN. NEXT LOW DEVELOPING OVER THE OKLAHOMA PANHANDLE.
REGIONAL RADARS SHOW MULTIPLE CLUSTERS OF CONVECTION ACROSS THE OHIO
VALLEY AND SOUTHERN GREAT LAKES.

MULTIPLE FORECAST ISSUES WITH THIS PACKAGE. FIRST IS WITH ONGOING
STRONG/SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER. STORMS DEVELOPING
ALONG/NORTH OF WARM FRONT IN REGION OF DECENT 850MB THETA-E
ADVECTION. STORMS ORIGINALLY ACROSS THE SOUTHERN PARTS OF THE STATE
HAVE BEGUN SPREADING FARTHER NORTH AS THE FRONT OOZES NORTHWARD
OVERNIGHT. STORMS HAVING SOMEWHAT OF A DIFFICULT TIME MAKING IT VERY
FAR EAST ACROSS THE CENTRAL CWA...MOVING INTO STABLE AIR NORTH OF
THE FRONT. HOWEVER EXPECT THE NORTHWARD TREND TO CONTINUE EARLY THIS
MORNING...WITH AT LEAST A FEW STORMS MAKING IT EASTWARD. WILL TAPER
POPS EARLY THIS MORNING FROM CATEGORICAL/OCCASIONAL SOUTH-NUMEROUS
CENTRAL/SCATTERED NORTH. EXPECT THIS ROUND OF PRECIP TO DIMINISH
OVER THE NEXT FEW HOURS. THIS LEADS TO THE NEXT QUESTION FOR
TODAY...AFTERNOON CONVECTION. BOUNDARY LINGERS OVER THE REGION WITH
PRETTY GOOD DESTABILIZATION. HIGH TEMPERATURES UPSTREAM ACROSS
ILLINOIS GOT INTO THE LOW 80S YESTERDAY. EXPECT MORE IN THE WAY OF
CLOUD COVER TODAY TO LIMIT THE INSOLATION...BUT MID/UPPER 70S ARE
NOT OUT OF THE QUESTION ESPECIALLY CONSIDERING STATIONS ACROSS
CENTRAL INDIANA/OHIO ARE CURRENTLY IN THE LOW 70S. CAPES APPROACH
1-2KJ/KG...AND WITH STEEPING LAPSE RATES LI/S DROP TO -4C OR LESS.
WIND PROFILE STILL SHOWS SHEAR/HELICITY DIMINISHING THIS
AFTERNOON...LEAVING MORE OF A UNIDIRECTIONAL PROFILE BY LATE
AFTERNOON. FOR NOW WILL GO FOR A FEW HOUR BREAK IN THE PRECIP LATE
THIS MORNING...THEN SCATTERED TSRA REDEVELOPING FOR THE AFTERNOON.
COVERAGE MAY END UP MORE NUMEROUS THAN SCATTERED DEPENDING ON THE
AMOUNT OF INSTABILITY WE REALIZE.

NEXT QUESTION IS WITH PRECIP/SEVERE WEATHER POTENTIAL FOR TONIGHT.
LOW OVER THE PLAINS SWINGS INTO THE WESTERN GREAT LAKES...OCCLUDING
AS IT DOES SO. PRECIP CHANCES CONTINUE TO LOOK GOOD WITH A COUPLE
SHOTS POSSIBLE. FIRST WAVE EARLIER IN THE EVENING ASSOCIATED WITH
WARM FRONT LIFTING THROUGH...NEXT NEXT AHEAD OF THE OCCLUDED FRONT
MORE OVERNIGHT. AS MENTIONED WIND PROFILE IS MORE
UNIDIRECTIONAL...LEADING TO MORE OF A SQUALL-LINE THREAT. WIND
CONCERN IS ACCENTUATED BY MID-LEVEL DRY PUNCH WORKING IN. DESPITE
PRECIP POSSIBLE COMING IN TO WAVES...NOT SURE HOW SEPARATED THEY
WILL END UP AND WILL OPT FOR AN ACROSS THE BOARD SHOWERS AND
THUNDERSTORMS.

FRONT CLEARS THROUGH THE STATE DURING THE MORNING ON SUNDAY AS THE
LOW SLOWLY MOVES EAST/NORTHEAST. ETA/GFS STILL HAVE THEIR
DIFFERENCES WITH THE PLACEMENT OF THIS SYSTEM...BUT BOTH ARE
TRENDING TOWARD SIMILAR SOLUTIONS /ETA TRENDING FARTHER NORTH WITH
THE GFS TRENDING FARTHER SOUTH WITH THE SURFACE LOW/. BOTH SHOW A
STRONG LOW-LEVEL JET /55KT GFS/60KT ETA/ SWINGING THROUGH THE
SOUTHERN PART OF THE STATE DURING THE AFTERNOON. GOOD COLD ADVECTION
FROM THE WEST WITH THIS SYSTEM...AND STRONG SUBSIDENCE SEEN IN
850-500MB QVECTOR FIELDS. FORECAST SOUNDINGS/BUFKIT PROFILES SHOW
MIXING LEVELS INCREASING TO NEAR 850MB...TAPPING INTO THE STRONG
LOW-LEVEL JET. BEST ISALLOBARIC COUPLET SWINGS THROUGH DURING THE
MORNING...BEFORE THE STRONGEST JET MOVES THROUGH DURING THE
AFTERNOON. HOWEVER STILL FEEL ENOUGH THREAT OF HIGH WINDS TO ISSUE A
HIGH WIND WATCH FOR SUNDAY AFTERNOON. WILL GO WITH 30-40 MPH IN THE
ZONES FOR NOW. DEPENDING ON THE AMOUNT OF MIXING AND LOW-LEVEL LAPSE
RATES...THIS MAY END UP AS MORE OF AN ADVISORY WITH STRONG GUSTS
INSTEAD OF SUSTAINED WINDS. HOWEVER FOR NOW FEEL IT IS WORTH THE
HIGHLIGHT IN THE ZONES.

ANOTHER WRENCH IN THE WORKS IS WITH AMOUNT OF WRAP AROUND MOISTURE
BOTH MODELS BRING IN BY LATE SUNDAY AFTERNOON. WILL NEED TO ADD A
CHANCE OF SHOWERS TO COVER ANY THAT MAY DEVELOP DURING THE AFTERNOON
WITH STEEP LOW-LEVEL LAPSE RATES AND INCREASING MOISTURE. BETTER
MOISTURE/LIFT FOR SUNDAY NIGHT AS THE UPPER LOW MOVES THROUGH. WILL
BUMP POPS UP TO LIKELY THROUGH THE CWA...HIGHEST IN THE NORTH CLOSER
TO THE SYSTEM. BEST SHOT LOOKS TO BE SUNDAY NIGHT...BUT WILL HOLD ON
TO LIKELY POPS ON MONDAY AS WELL CONSIDERING THE SYSTEM SHOULD BE
SLOW TO EXIT THE REGION.

THANKS FOR COORD WITH GRR/APX.

.DTX...HIGH WIND WATCH...SUNDAY AFTERNOON...
       MIZ047>049-053>055-060>063-068>070-075-076-082-083.

BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 10, 5:20 AM EDT, 36 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
520 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING ACROSS
SOUTHEAST MICHIGAN. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG AND IN ADVANCE OF A WARM FRONT THAT IS MOVING ACROSS SOUTHERN
MICHIGAN THIS MORNING. A FEW THUNDERSTORMS MAY BE SEVERE. THE MAIN
THREAT FROM THESE STORMS WILL BE HAIL TO GOLF BALL SIZE. THE
THUNDERSTORMS WILL MOVE TO THE EAST AT AROUND 30 MPH.

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS AFTERNOON WITH
MORE WIDESPREAD THUNDERSTORM ACTIVITY TONIGHT. SOME STORMS COULD BE
SEVERE THIS AFTERNOON...BUT SEVERE STORMS ARE MORE LIKELY TONIGHT.
THE THUNDERSTORMS WILL DEVELOP WITHIN A WARM AND UNSTABLE AIRMASS
THIS AFTERNOON AND ALONG AND IN ADVANCE OF A STRONG COLD FRONT
TONIGHT. HAIL TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 70
MPH WILL BE POSSIBLE...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH MID-MORNING SUNDAY
ACROSS ALL OF SOUTHEAST MICHIGAN...HOWEVER THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP ON SUNDAY...WITH WINDS
INCREASING TO 30 TO 40 MPH DURING THE AFTERNOON. A HIGH WIND WATCH
HAS BEEN POSTED FOR ALL OF SOUTHEAST MICHIGAN...FOR ADDITIONAL
INFORMATION PLEASE SEE THE LATEST NON PRECIPITATION WEATHER MESSAGE
ISSUED AT 451 AM EDT.  GALE FORCE WINDS ARE ALSO EXPECTED SUNDAY AND
SUNDAY NIGHT FOR LAKE HURON AND LAKE ST CLAIR.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION
HAS OCCURRED AND MAY BE REQUIRED ONCE AGAIN THIS AFTERNOON AND
TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

MANN

In the hours before

Local storm report, May 10, 12:39 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1239 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 AM    YORK TOWNSHIP             MI   .75 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY
SPOTTERS
Local storm report, May 10, 12:52 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1252 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 AM    YORK TOWNSHIP             MI   .75 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1240 AM    5 N MILAN                 MI   1.00 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1248 AM    3 NE YPSILANTI            MI   .88 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.
Local storm report, May 10, 1:12 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
112 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 AM    YORK TOWNSHIP             MI   .75 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1240 AM    5 N MILAN                 MI   1.00 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1248 AM    3 NE YPSILANTI            MI   .88 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

0105 AM    WYANDOTTE                 MI   .75 INCH HAIL
05/10/03   WAYNE                          REPORTED BY SPOTTERS.

0110 AM    WYANDOTTE                 MI   1.00 INCH HAIL
05/10/03   WAYNE                          REPORTED BY SPOTTERS.
Local storm report, May 10, 2:43 AM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
243 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 AM    YORK TOWNSHIP             MI   .75 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1240 AM    5 N MILAN                 MI   1.00 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1248 AM    3 NE YPSILANTI            MI   .88 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

0105 AM    WYANDOTTE                 MI   .75 INCH HAIL
05/10/03   WAYNE                          REPORTED BY SPOTTERS.

0110 AM    WYANDOTTE                 MI   1.00 INCH HAIL
05/10/03   WAYNE                          REPORTED BY SPOTTERS.

0241 AM    ADDISON                   MI   .75 INCH HAIL
05/10/03   LENAWEE                        REPORTED BY SPOTTERS.
Local storm report, May 10, 3:16 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
316 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 AM    YORK TOWNSHIP             MI   .75 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1240 AM    5 N MILAN                 MI   1.00 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

1248 AM    3 NE YPSILANTI            MI   .88 INCH HAIL
05/10/03   WASHTENAW                      REPORTED BY SPOTTERS.

0105 AM    WYANDOTTE                 MI   .75 INCH HAIL
05/10/03   WAYNE                          REPORTED BY SPOTTERS.

0110 AM    WYANDOTTE                 MI   1.00 INCH HAIL
05/10/03   WAYNE                          REPORTED BY SPOTTERS.

0241 AM    ADDISON                   MI   .75 INCH HAIL
05/10/03   LENAWEE                        REPORTED BY SPOTTERS.

0304 AM    FAIRFIELD TOWNSHIP        MI   1.75 INCH HAIL
05/10/03   LENAWEE                        REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, May 10, 5:00 AM EDT, 56 minutes before
MIZ075-076-082-083-100915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 AM EDT SAT MAY 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 328 HAS BEEN ALLOWED TO EXPIRE.
THIS WATCH WAS IN EFFECT FOR...WASHTENAW...LENAWEE...WAYNE AND
MONROE COUNTIES.

BRAVENDER

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:43 PM EDTSevere Thunderstorm WarningDTXLenawee62 min
May 10, 12:10 AM EDTSevere Thunderstorm WarningDTXWashtenaw65 min
May 10, 12:42 AM EDTSevere Thunderstorm WarningDTXWayne48 min
May 10, 12:59 AM EDTSpecial Marine WarningDTX31 min
May 10, 2:29 AM EDTSevere Thunderstorm WarningDTXLenawee61 min
May 10, 3:03 AM EDTSevere Thunderstorm WarningDTXMonroe57 min
May 10, 3:42 AM EDTSpecial Marine WarningDTX48 min
May 10, 4:01 AM EDTSevere Thunderstorm WarningDTXMonroe44 min
May 10, 4:42 AM EDTSevere Thunderstorm WarningDTXSaginaw48 min
May 10, 5:07 AM EDTSevere Thunderstorm WarningDTXOakland53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.